Contact Us P: 949-371-4198

Fentanyl Can Kill, But Not By Touch Alone


Just 2 mg of fentanyl is said to be a lethal dose. (Wikimedia commons)

Fentanyl is a synthetic opioid, up to 50 times stronger than heroin, 100 times stronger than morphine. It can be a useful anesthetic and painkiller for certain patients who are undergoing major surgery, are opioid-tolerant, or have excruciating pain from terminal cancer. It is often prescribed in the form of a time-released transdermal patch.

Fentanyl is also a deadly black-market drug. It was responsible for more overdose deaths in 2016 in the US than any other drug – more than oxycodone, morphine, methadone, and hydrocodone combined – including heroin, cocaine, and methamphetamine.

In 2017 it was worse, with more than 28,000 fentanyl-related deaths out of 70,000 drug overdoses total. For Americans younger than 55, drug overdose is the number one cause of death. Those numbers are so bad they have contributed to the lowering of the average American’s life expectancy.

So why are some in the media and the government trying to make it seem even worse?

One story that has been circulating ever since illicit fentanyl became a problem is that fentanyl is so deadly that if you even touch it with your bare hand – even a microdot – you can overdose on the spot.

This is not true. What is true is that we touch our faces 12 to 30 times an hour on average, exposing our eyes, nose, and mouth to whatever is on our hands, be it germs or traces of fentanyl. We also breathe in particles in the air. That is what is dangerous.

If the people around someone overdosing on fentanyl believe this true, if first responders believe this is true, then those fentanyl victims are more likely to die because they are afraid helping that person may cause them to OD, too. Such fears will not only put clients at an addiction rehab center at risk if they OD but may make it more difficult to receive treatment.

We saw this with AIDS. In the early days, when we weren’t sure how it was spread, people were afraid to be in the same room as people with AIDS. No one wanted to shake their hands. They found it hard to receive medical care, especially emergency medical care for a wound.

Fentanyl is often mixed with other drugs or substances, but it almost always appears to be a white powder like many other opioids. If first responders are worried that any speck of white might be fentanyl, they might be afraid to touch them. If they touch them despite their fears, they might suffer a “nocebo” effect (like a placebo, but causing harm rather than help) or a panic attack.

In August 2018, the federal government debunked these fears in a training video for fentanyl first responders prepared by “10 federal agencies in collaboration with medical, public health, and occupational safety organizations”.

Yet on 60 Minutes last Sunday (April 28, 2019), a Cleveland US attorney repeated the claim, and the 60 Minutes interviewer didn’t challenge it.

That’s scary.